Thyroid gland pain

I am Hypothyroid,still undergoing tests every 3 months and in in my second year sinse diagnosis.I was considered to be ok a few months back but still had symptoms and complained to my doctor,he sent me for another blood test and he said he was concerned about my T3 reading and put my dose of Thyroxine up by 25 so i am now on 150.My next test is mid December and i have pain around the Thyroid gland area which seems to happen mainly with stress,hands and arms,feeling tired and irritable,is this a symptom of still being under medicated?

Last edited by

10 Replies

  • I was once told many years ago that if my thyroid was suppressed then I would feel pain as my body would be getting adequate from my dosage but the thyroxine from my thyroid was being held back as I didn't need it so would swell and be painful. I have no idea whether this is sound advice or not but I've never had that problem so would be interested in what others think.

  • Makes no sense to me.

  • Agree!

  • Silverfox, Suppressed TSH doesn't cause thyroid to swell, but high TSH flogging it to produce thyroxine will.

    Other reasons are Hashimoto's attack on the gland and high thyroxine output in hyperthyroid patients.

  • Thanks Clutter. That was told me in the days when I never trusted medics as I knew how the TSH 'normal' was rolled out but I knew of no other sources of help! Logically it didn't seem right but I never has the problem so didn't need to ask further questions either. It just stuck in my mind!

  • Going with this post and your last one I think that you are still under medicated. You could ask to have your rt3 checked along with your t3. Before I was medicated with t4 then and until I was on optimal meds I used to feel like I had something around my neck too. Even now (8 years later) I still sometimes get that feeling but just slightly. Also about 20 years before I was diagnosed I had pain on and around the thyroid area but didn't know my thyroid was there. It eventually went away but all my adult life after my son was born I was tired and he is now 37. Sorry for rambling on. xx

  • Stourie..i'm tired too, especially lately. Have you had all the proper tests? You too are most likely undermedicated.

  • Thank for the replies.

  • You don't say how long you've been on the increased dose, HTW. It does take time to feel a benefit. Months even. Or you might not be converting T4 to T3 well. If you don't feel better by the time of your appointment it will be worth mentioning that to the doc.

  • Henry, your thyroid may be swelling in an attempt to produce more thyroxine. The dose increase should help but if your FT3 remains low and your FT4 is good (toward the top 75% of range) then you may not be converting well and will benefit from the addition of some T3.

You may also like...